About Us | Help Videos | Contact Us | Subscriptions



This article in AJ

  1. Vol. 63 No. 5, p. 735-738

Request Permissions


A Sunfleck Theory for Plant Canopies I. Lengths of Sunlit Segments along a Transect1

  1. E. E. Miller and
  2. J. M. Norman2



The size distribution of sunflecks under a plant canopy can be represented by the length distribution of sunlit segments along a straight-line transect drawn under the canopy. A mathematical connection is deduced between this sunlit-length distribution and the probability, as a function of length, that a short line placed randomly under the canopy will be everywhere in sunlight. In turn, this probability distribution is deduced for randomly-placed leaves, from which the above-mentioned connection yields the desired sunlit-length distribution. In subsequent papers this basic result will be used to predict the effect of penumbra — fuzzy shadow edges caused by the finite angular size of the sun — upon the light intensity distributions within or beneath canopies, as a function of leaf size, shape, height, density, and orientation.

  Please view the pdf by using the Full Text (PDF) link under 'View' to the left.

Copyright © .